High Wind, Adams
- When
- September 17, 11:30 AM CST to 3:30 PM CST
- Where
- Adams forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Measured sustained winds of 35 knots (40 mph) at Dickinson and gusts of 51 knots (59 mph) at Hettinger were recorded. The high winds lasted for several hours across southwest North Dakota and were generated by a low pressure system that moved across the central part of the state, and rapidly intensified.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Measured sustained winds of 35 knots (40 mph) at Dickinson and gusts of 51 knots (59 mph) at Hettinger were recorded. The high winds lasted for several hours across southwest North Dakota and were generated by a low pressure system that moved across the central part of the state, and rapidly intensified. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 17, 2:25 AM CST, 9 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 AM CDT SUN SEP 17 2006 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT... MAIN FORECAST CONCERN/HIGHLIGHT IN THE SHORT TERM WILL CONTINUE TO DEAL WITH THE STRONG UPPER LOW CURRENTLY OVER THE REGION. WILL AGAIN LEAN TOWARDS A GFS/NAM/UKMET BLEND THIS PERIOD. CURRENTLY...SURFACE LOW PRESSURE NOW WILL OFF TO THE EAST OVER NORTHWESTERN MINNESOTA...AND THE CLOSED LOW DIRECTLY OVERHEAD. SOME SCATTERED SHOWERS OVER THE FORECAST AREA...WITH THE BULK OF PRECIPITATION OVER EASTERN MONTANA ATTM. WINDS ARE BREEZY IN SOME LOCATIONS THIS MORNING...BUT WELL BELOW WHAT WAS EXPECTED EARLIER. WITH LATEST MODEL GUIDANCE AND CURRENT OBSERVATIONS...HAVE DECIDED TO CANCEL THE HIGH WIND WARNING FOR ALL BUT THE SOUTHWEST QUARTER AND REPLACING WITH A WIND ADVISORY WEST CENTRAL...NORTHWEST AND PARTS OF THE SOUTH CENTRAL WEST OF THE MISSOURI RIVER. FOR TODAY...WILL BE BREEZY AND COOL TODAY WITH WEST TO NORTHWESTERLY WINDS OVER THE REGION. AS STATED ABOVE...WELL DIMINISH THE FORECASTED WIND HAZARDS TODAY WITH MUCH LOWER MAGNITUDES THAN PREVIOUSLY EXPECTED. LATEST GFS AND WRF MODEL SOUNDINGS ARE ONLY GIVING ME AROUND 30 KTS MIXING DOWN TO THE SURFACE OVER THE CENTRAL THIS MORNING AND AFTERNOON...35 TO 40 KTS NORTHWEST...BUT WITH 45 TO 50 KTS STILL SOUTHWEST. LOOKING LIKE THE BEST CHANCE OF RAIN THIS MORNING AND AFTERNOON WILL BE OVER THE WESTERN THIRD OF THE CWA AS THE UPPER LOW MOVES SLOWLY EAST AND WRAP AROUND SHOWERS PUSH IN. BY TONIGHT...WRAP AROUND LIGHT PRECIP WILL INFILTRATE THE ENTIRE FORECAST AREA AS THE UPPER LOW CONTINUES ITS EASTWARD TRACK. WILL KEEP PRECIPITATION TYPE AS A RAIN/SNOW MIX WITH COLD AIR ALOFT AND SURFACE TEMPERATURES FALLING INTO THE 30S OVER MOST AREAS. SHOULD STAY ALL RAIN SOUTHEAST. PRECIPITATION AND WINDS WILL START TO WIND DOWN WEST TO EAST MONDAY MORNING AND AFTERNOON AS THE UPPER LEVEL SYSTEM MOVES INTO MINNESOTA. MAY STILL SEE SOME EVENING LINGERING RAIN. TEMPERATURES REBOUND A LITTLE MONDAY...BUT STILL 15-20 DEGREES BELOW NORMAL. MONDAY NIGHT INTO TUESDAY MORNING LOOKING TO BE QUITE COOL WITH TEMPERATURES FALLING INTO THE LOW TO MID 30S. MAY NEED A FROST ADVISORY OR PERHAPS A FREEZE WARNING OVER PORTIONS OF THE FORECAST AREA. WILL BE DRY TUESDAY WITH HIGH PRESSURE OVER THE REGION...ALONG WITH A BETTER REBOUND IN TEMPERATURES. .LONG TERM...WEDNESDAY THROUGH SUNDAY... HAVE BACKED OFF IN COVERAGE OF PRECIP CHANCES WEDNESDAY AND WEDNESDAY NIGHT PER NEW 00Z GFS RUN. THURSDAY NOW LOOKS LIKE THE BETTER DAY...BUT WILL WAIT FOR MORE RUNS TO UP POPS. WE ARE IN A TRANSITIONAL WEATHER PATTERN AND THE LONG RANGE MODEL FORECASTS ARE ALL OVER THE PLACE. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001- NDZ002-NDZ009-NDZ010-NDZ017-NDZ018-NDZ019-NDZ020-NDZ034-NDZ042- NDZ045. HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NDZ031-NDZ032- NDZ033-NDZ040-NDZ041-NDZ043-NDZ044. && NH/RSL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT SUN SEP 17 2006 NDZ031>033-040-041-043-044-181000- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 400 AM MDT SUN SEP 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE HIGH WIND WARNING REMAINS IN EFFECT FOR SOUTHWEST NORTH DAKOTA. NORTHWEST WINDS WILL INCREASE THIS MORNING AND AFTERNOON TO 30 TO 45 MPH AND PERSIST INTO THIS EVENING. SOME WIND GUSTS TO 60 MPH ARE LIKELY OVER SOUTHWEST NORTH DAKOTA. THE WINDS ARE EXPECTED TO SLOWLY DIMINISH TONIGHT. IN ADDITION TO THESE VERY STRONG WINDS...RAIN POSSIBLY MIXED WITH SNOW IS LIKELY AT TIMES TODAY AND TONIGHT...ENHANCING THE DANGERS OF TRAVEL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BREEZY NORTHWEST WINDS COMBINED WITH RAIN AND SNOW MAY CREATE HAZARDOUS TRAVEL CONDITIONS MONDAY MORNING. USE CAUTION IF TRAVELING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT RAINFALL AMOUNTS AND ANY SNOW ACCUMULATIONS...AS WELL AS HAZARDOUS TRAVEL CONDITIONS...OVER THE NEXT COUPLE OF DAYS. NDZ001-002-009-010-017>020-034-042-045-181000- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER- MORTON-GRANT-SIOUX- 500 AM CDT SUN SEP 17 2006 /400 AM MDT SUN SEP 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR NORTHWEST AND PORTIONS OF CENTRAL NORTH DAKOTA THROUGH THIS EVENING. NORTHWEST WINDS WILL INCREASE THIS MORNING AND AFTERNOON TO 30 TO 40 MPH AND PERSIST INTO THIS EVENING. SOME WIND GUSTS TO 50 MPH ARE POSSIBLE. THE WINDS ARE EXPECTED TO SLOWLY DIMINISH TONIGHT. IN ADDITION TO THESE VERY STRONG WINDS...RAIN POSSIBLY MIXED WITH SNOW IS LIKELY AT TIMES TODAY AND TONIGHT...ENHANCING THE DANGERS OF TRAVEL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BREEZY NORTHWEST WINDS COMBINED WITH RAIN AND SNOW MAY CREATE HAZARDOUS TRAVEL CONDITIONS MONDAY MORNING. USE CAUTION IF TRAVELING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT RAINFALL AMOUNTS AND ANY SNOW ACCUMULATIONS...AS WELL AS HAZARDOUS TRAVEL CONDITIONS...OVER THE NEXT COUPLE OF DAYS. NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-181000- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN- WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 500 AM CDT SUN SEP 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT BREEZY NORTHWEST WINDS WILL DEVELOP TODAY AND CONTINUE THROUGH TONIGHT. TRAVEL MAY BECOME HAZARDOUS...ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE. IN ADDITION TO BREEZY WINDS...RAIN POSSIBLY MIXED WITH SNOW IS LIKELY AT TIMES TODAY AND TONIGHT...ENHANCING THE DANGERS OF TRAVEL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BREEZY NORTHWEST WINDS COMBINED WITH RAIN AND SNOW MAY CREATE HAZARDOUS TRAVEL CONDITIONS MONDAY MORNING. USE CAUTION IF TRAVELING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT RAINFALL AMOUNTS...AS WELL AS HAZARDOUS TRAVEL CONDITIONS...OVER THE NEXT COUPLE OF DAYS. NH
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528910, 5528911, 5528912, 5528913, 5528914, 5528915, 5528916.